Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Taking trazodone for insomnia. Not getting proper sleep. Should I discontinue this medicine?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4154 Questions
I just started taking Trazodone for insomnia. It worked well the first night. The next night, I took 1 tablet, but did not go to bed right away; actually was on a phone call for approx. 45 mins. I barely slept. Last night, I took 1 pill and went right to bed. I could not fall asleep. I got up to take another pill, which I'm quite sure is not the way to take this medication. However, I was hoping it would work. I did not sleep at all. Should I discontinue this medication or continue to take it "as prescribed XXXXXXX I had been taking Klonopin, but have pseudoexfoliation of the right eye and have read that the Benzodiazepine class of drugs can affect intarocular pressure. If you do not believe I should take Trazodone, what would you recommend. I have tried all of the drugs such as Ambien, Lunesta, Sonata and do not like the side effects. I do not think it's healthy to take any of the over-the-counter drugs, such as Unisom because of the benadryl. Thank you.
Posted Mon, 6 May 2013 in Sleep Disorders
Answered by Dr. Seikhoo Bishnoi 54 minutes later
Welcome to Health Care Magic

Trazodon is a drug of antidepressant class. It has been reported to improve sleep also. But overdose doesn't do much benefit. You took one medicine and it didn't work so took another but no benefit occurred. First of all I would like to advise you to please improve your sleep hygiene-
- Fix your time to go to bed.
- Don't use your bedroom for reading something or watching television.
- Don't watch TV or use computer in evening.
- Avoid tea/coffee/carbonated or alcoholic drinks in evening.
- You can't take lukewarm milk in evening as it will improve sleep.
- Don't think about sleep again and again. Also called as ruminations, these further disrupt sleep.

Wait for at least one week for improvement, if no improvement occurs then there are some other drugs you can take-

You have already on Clonazepam, Zolpidem and other drugs of these groups so there is no need to take them again.

Other drugs like Ramelteon, Melatonin can be taken. These are safe drugs and have no significant side effects. You can discuss with your doctor about these medicines. These medicines improve sleep rhythm and are safe in elderly also.

Mirtazepine at doses of 7.5-15 mgs is also another option. It is also a good hypnotic and comparatively safer drug.
Please don't think to self medicate with over the counter drugs as these may cause unnecessary dependence. So please visit your doctor for any change in drug.

Hope I solved your query if you have more question then you can ask again.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Follow-up: Taking trazodone for insomnia. Not getting proper sleep. Should I discontinue this medicine? 1 hour later
The only sleep hygiene suggestion from you that I do not typically follow is that I do watch TV in the evening. I will curtail that. I did not overdo the Trazodone because 2 pills were prescribed for my use. My mistake was that I did not take both pills at one time. I have already tried a regimen of melatonin (guided by my doctor) and that did not work. The Klonopin works okay, but as I said in my query, I am worried about the side effect of intraocular pressure. What's your thought on that? Also, what class of drug is Mirtazepine?
Answered by Dr. Seikhoo Bishnoi 6 hours later
Hello again

It's good that you follow good sleep hygiene.
If you have been asked to take two tabs in evening then take two only. Don't take dose lesser than prescribed.

Mirtazepine is a drug of NASSA group. It increases serotonin and noradrenalin in brain by a different mechanism. At doses of 15-30 mg it is a good antidepressant but in lower doses it is a good hypnotic and very effective drug. But it may cause blurred vision as side effect at high doses. Consultation by a doctor is needed before starting drug.

As you have mentioned you find clonazepam good, you can think of taking it. In long term it may cause dependence but over all it is safe drug and very effective if taken under proper prescription.

Hope I solved your doubt, if you have more questions you can ask again.

Dr. Sheikhoo Bishnoi
Above answer was peer-reviewed by
Follow-up: Taking trazodone for insomnia. Not getting proper sleep. Should I discontinue this medicine? 11 hours later
I mentioned in my question that I have read that the side effects of a benzodiazapine drug such as clonazepam can cause intraocular pressure. Since I do have pseudoexfoliation of the right eye, which is being closely monitored because the pressure can cause blindness over time, I am somewhat reluctant to continue the clonoazepam. There is no cure for pseudoexfoliation.... only maintenance with drops and maybe lasers. Do you think that clonazepam in the lowest dose (which I take) is safe in relation to this condition?

Thank you.
Answered by Dr. Seikhoo Bishnoi 52 minutes later
Hello again

Clonazepam is a benzodaizepine and it has no significant anticholinergic side effects. Still it should be used with caution as it can raise IOP.
But similar risk is with trazodon also. Trazodon should also be avoided in persons with risk of glaucoma or pseudo exfoliation syndrome.

You can consult your ophthalmologist and can take opinion regarding low doses of clonazepam. Alternatively you can continue to take trazodon in prescribed dosing and you will get good sleep.

Barbiturates though not used commonly for sleep, have low risk in glaucoma as compared to other drugs. You can take opinion regarding amobarbital for sleep in glaucoma.

Hope it solves your problem, if you have more questions you can ask again.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor